Does Birth Control Cause Weight Gain?
There has been a lasting debate that birth control causes weight gain in women. But, researchers claim that there is no real connection. The results show no direct link between using hormonal birth control and weight gain. Meanwhile, women are opposing this.
It is common to hear women complain about weight gain after going on birth control with little or no change in their eating patterns. Hormonal birth control releases powerful synthetic hormones (estrogen and progesterone) in constant doses, which suppresses ovulation and causes changes in the mucus of the cervix and the lining of the uterus.
There are a few things to note when choosing the right birth control for you.
Types of birth control
The Pill, the Patch and the Ring
These three contain both an estrogen and progestin hormone. Studies claim that the pill does not cause weight gain, yet concern about weight gain is the main reason why women quit taking it. The ring and the patch are like the pill in terms of their ingredients and dose.
There are two kinds of IUDs. One kind, Mirena and Kyleena, releases a low dose of progestin hormone. The other, ParaGard or the Cooper T, has no hormones. IUDs mainly work inside the uterus, having minimal effects on the rest of the body. Studies show no difference in weight changes between women using hormonal IUDs and women using birth control without hormones.
Studies showed that about five per cent of women using the implant got them removed due to concerns about weight gain. However, the weight changes don’t appear to be different between women using the implant and women using birth control without hormones.
When using birth control
When you begin using a hormonal birth control method, pay attention to how your body reacts. You can keep a weight, diet and exercise log. Also, observe your mood, energy levels and sleep pattern for any changes.
You may experience a slight increase in weight immediately after beginning birth control. This is often the result of water retention, not fat gain. Be patient. The water will go away, and your weight should return to normal.
Eating a healthy, balanced diet will do your body good. Starting on an exercise regimen that works for you is also a very good idea. This should help you lose any weight gained as a result of the birth control.
Change birth control
Talk with your doctor if you think your weight gain may be related to your birth control. All birth control methods are different and have different side effects on individuals. So it’s possible your doctor can find one that doesn’t affect your appetite or weight.